Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 93, NWS Springfield, MO

May 9, 1998Barry County, Missouri

NWS Springfield, MO issued this flash flood warning at May 9, 1998, 7:03 PM CDT for Barry County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1998, 7:03 PM CDT (00:03 UTC)
Expired
May 10, 1998, 1:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Barry County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 100004
FFWSGF
MOC009-100600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT SAT MAY 9 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 100 AM CDT

* AT 659 PM LOCAL LAW ENFORCEMENT REPORTED STREAM AND CREEK
  FLOODING ACROSS CENTRAL BARRY COUNTY...ESPECIALLY AROUND THE PURDY
  AND EXETER AREAS.

* AT 655 PM... RADAR INDICATED BETWEEN 2 AND 3 INCHES OF RAIN FELL
  OVER THE COURSE OF THE DAY.  THIS HAS LEAD TO SOME FLOODING OF LOW
  WATER AREAS.  A FEW SCATTERED SHOWERS MAY DROP UP TO ANOTHER
  QUARTER OF AN INCH THIS EVENING.  A VOLUNTEER WEATHER OBSERVER IN
  CASSVILLE REPORTS 2 AND THREE QUARTERS INCHES OF RAIN FELL TODAY.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

HIGHWAY Y 3 MILES NORTH OF CASSVILLE IS VERY VULNERABLE TO
RUNOFF FLOODING AS ARE AREAS AROUND MCDOWELL...PURDY AND EXETER.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:25 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 9, 2:25 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT SAT MAY 9 1998

FORECAST PROBLEM: DO WE NEED TO EXTEND THE FLASH FLOOD WATCH
THROUGH THE OVERNIGHT HOURS?

RATHER ACTIVE DAY ACROSS THE FORECAST AREA: BAND OF STRONG TO
SEVERE THUNDERSTORMS DEVELOPED AROUND 8 AM AND PRODUCED GOLF BALL
SIZED HAIL. AIRMASS RECOVERED DURING THE LATE MORNING AND
THUNDERSTORMS HAVE REDEVELOPED ACROSS EXTREME SOUTHERN MISSOURI.
LARGE AREA OF SHOWERS EXTENDED WEST INTO SOUTH CENTRAL KANSAS.

12Z MODELS SEEM DETERMINED TO MOVE THE RAIN OUT OF THE FORECAST
AREA BY MIDNIGHT AS UPPER LOW WEAKENS AND MOVES INTO THE OHIO
VALLEY. REDEVELOPMENT NOTED IN NORTHEAST OKLAHOMA SO PREFER TO KEEP
AN UNQUALIFIED POP TONIGHT AND LET LATER SHIFTS AMEND AS NECESSARY.

DEBATING WHETHER TO EXTEND THE FLASH FLOOD WATCH NORTH: GUIDANCE
VALUES ARE RATHER LOW NORTH OF THE CURRENT WATCH AREA (1.5 TO 2.0
INCHES IN THREE HOURS) AND RADAR RAINFALL ESTIMATES WERE BETWEEN
0.5 AND 0.75 INCHES SINCE 15Z. CHECK OF KICT RADAR INDICATED LARGE
RAIN FREE AREA IN SOUTH CENTRAL KANSAS. WOULD LIKE TO RETAIN THE
CURRENT FLASH FLOOD WATCH AREA FOR THE TONIGHT PERIOD.

WEATHER WILL IMPROVE SUNDAY WITH CLOUDS GRADUALLY DIMINISHING. NEXT
SYSTEM WILL BRING A CHANCE OF RAIN LATE MONDAY NIGHT INTO TUESDAY.

TEMPERATURES: LINGERING CLOUDS WILL KEEP TEMPERATURES FROM REACHING
FAN MINS TONIGHT...WHILE FWC HIGHS SUNDAY ARE OVERLY OPTIMISTIC FOR
THE SAME REASON. ALSO NOT SURE THAT WARMUP MONDAY WILL BE AS STRONG
AS PORTRAYED BY THE FWC SO WILL USE A BLEND OF FAN/FWC.

RECOMMENDATIONS(FORECAST PROVIDED FOR COORDINATION PURPOSES ONLY.
THE OFFICIAL FORECAST MAY BE FOUND UNDER THE STLZFPMO HEADER):
...FFA ALONG AND SOUTH OF A NEOSHO TO EMINENCE LINE...
SGF: SHOWERS AND THUNDERSTORMS. HEAVY RAIN POSSIBLE. LOW IN THE
MIDDLE 50S. NORTHEAST TO NORTH WIND 10 TO 15 MPH.
JLN: SHOWERS AND THUNDERSTORMS DIMINISHING AFTER MIDNIGHT. HEAVY
RAIN POSSIBLE. LOW IN THE MIDDLE 50S. NORTH WIND 10 TO 15 MPH.
UNO: SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE. LOWS IN
THE MIDDLE 50S. NORTHEAST WIND 10 TO 15 MPH.
AIZ/VIH: SHOWERS AND THUNDERSTORMS LIKELY. LOWS IN THE LOWER 50S.
NORTHEAST WIND 10 TO 15 MPH.

SGF EB 054/070 051/075 054 08+21
JLN EB 056/072 052/078 056 08921

SUTTON

In the hours before

Special weather statement, May 9, 5:17 PM CDT, 1 hour 46 minutes before
MOZ077>083-088>098-101>106-100415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT MAY 9 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...
...IN MISSOURI...

BARRY             BARTON            CEDAR             CHRISTIAN
DADE              DALLAS            DENT              DOUGLAS
GREENE            HOWELL            JASPER            LACLEDE
LAWRENCE          MCDONALD          NEWTON            OREGON
OZARK             POLK              SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

...TORNADO WATCH 319 HAS BEEN CANCELLED...

THE STORM PREDICTION CENTER HAS CANCELLED THE TORNADO WATCH THAT
COVERED MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI.  DESPITE SOME
STRONG SHEAR IN THE ATMOSPHERE...INSTABILITY IS RELATIVELY WEAK
ACROSS THE AREA...AND NO ORGANIZED SEVERE WEATHER IS EXPECTED THIS
EVENING.

HOWEVER...LOCALIZED FLOODING IS POSSIBLE AS RAINFALL AMOUNTS OF
BETWEEN A THIRD AND A FULL INCH FALL ON THE AREA.  EXCESSIVE RUNOFF
FROM THIS PRECIPITATION  WILL LEAD TO SOME FLOODING OF CREEKS AND
STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

GORDON
Special weather statement, May 9, 5:17 PM CDT, 1 hour 46 minutes before
MOZ077>083-088>098-101>106-100415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CDT SAT MAY 9 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...
...IN MISSOURI...

BARRY             BARTON            CEDAR             CHRISTIAN
DADE              DALLAS            DENT              DOUGLAS
GREENE            HOWELL            JASPER            LACLEDE
LAWRENCE          MCDONALD          NEWTON            OREGON
OZARK             POLK              SHANNON           STONE
TANEY             TEXAS             WEBSTER           WRIGHT

...TORNADO WATCH 319 HAS BEEN CANCELLED...

THE STORM PREDICTION CENTER HAS CANCELLED THE TORNADO WATCH THAT
COVERED MUCH OF SOUTHWEST AND SOUTH CENTRAL MISSOURI.  DESPITE SOME
STRONG SHEAR IN THE ATMOSPHERE...INSTABILITY IS RELATIVELY WEAK
ACROSS THE AREA...AND NO ORGANIZED SEVERE WEATHER IS EXPECTED THIS
EVENING.

HOWEVER...LOCALIZED FLOODING IS POSSIBLE AS RAINFALL AMOUNTS OF
BETWEEN A THIRD AND A FULL INCH FALL ON THE AREA.  EXCESSIVE RUNOFF
FROM THIS PRECIPITATION  WILL LEAD TO SOME FLOODING OF CREEKS AND
STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:59 PM CDTFlash Flood WarningSGFStone, Taney5 hr
May 9, 8:57 PM CDTFlash Flood WarningSGFOzark4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.